Imipramine overdoseTofranil overdose, Norpramin overdose
Imipramine is a prescription medicine used to treat depression. Imipramine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Imipramine can be harmful in large amounts.
Imipramine is sold under many brand names. Some of these are:
Medicines with other names may also contain imipramine.
Below are symptoms of an imipramine overdose in different parts of the body. These symptoms may occur more often or be more severe in people who also take certain other medicines that affect serotonin, a chemical in the brain.
AIRWAYS AND LUNGS
Slow, labored breathing
Slow, labored breathing
Breathing difficulty may involve:Difficult breathing Uncomfortable breathingFeeling like you are not getting enough airRead Article Now Book Mark Article
BLADDER AND KIDNEYS
- Cannot urinate
Hard to start urinating, or weak urine stream
Hard to start urinating, or weak urine ...
Difficulty starting or maintaining a urine stream is called urinary hesitancy.Read Article Now Book Mark Article
EYES, EARS, MOUTH, NOSE, AND THROAT
There are many types of eye problems and vision disturbances, such as: Halos Blurred vision (the loss of sharpness of vision and the inability to see...Read Article Now Book Mark Article
- Dry mouth
- Enlarged pupils
- Eye pain in people at risk for a type of glaucoma
- Dry eyes
- Ringing in the ears
HEART AND BLOOD VESSELS
- Low blood pressure
- Irregular heartbeat
Pounding heartbeat (palpitations)
Pounding heartbeat (palpitations)
Palpitations are feelings or sensations that your heart is pounding or racing. They can be felt in your chest, throat, or neck. You may:Have an unpl...Read Article Now Book Mark Article
- Rapid heartbeat
Agitation is an unpleasant state of extreme arousal. An agitated person may feel stirred up, excited, tense, confused, or irritable.Read Article Now Book Mark Article
Coma (lack of responsiveness)
Decreased alertness is the most severe state of reduced awareness and is a serious condition. A coma is a state of decreased alertness from which a p...Read Article Now Book Mark Article
A seizure is the physical changes in behavior that occurs during an episode of abnormal electrical activity in the brain. The term "seizure" is often...Read Article Now Book Mark Article
- Delirium (confusion and agitation)
Drowsiness refers to feeling more sleepy than normal during the day. People who are drowsy may fall asleep in when they do not want to or at times w...Read Article Now Book Mark Article
- Inability to concentrate
Uncoordinated movement is due to a muscle control problem that causes an inability to coordinate movements. It leads to a jerky, unsteady, to-and-fr...Read Article Now Book Mark Article
- Rigidity or stiffness of the limbs
- Dry, red skin
STOMACH AND INTESTINES
Constipation in infants and children means they have hard stools or have problems passing stools. A child may have pain while passing stools or may ...Read Article Now Book Mark Article
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicines to treat symptoms, such as sodium bicarbonate or lidocaine
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
An imipramine overdose can be very serious. Heart rhythm disturbances can be fatal.
People who overdose on this drug are almost always admitted to the hospital. The faster they get medical help, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Aronson JK. Tricyclic antidepressants. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:146-169.
Levine MD, Ruha A-M. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 11/13/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.